You had a blood test to check how long it takes your blood to clot. This test is called a PT or prothrombin time test. The result of the test is called the INR level.
A high INR level can happen when you take warfarin (Coumadin). Warfarin helps prevent blood clots. To do this, it slows the amount of time it takes for your blood to clot. This raises your INR level. The INR goal for people who take warfarin is usually from 2 to 3. A value higher than 3.5 increases the risk of bleeding problems.
Many things can affect the way warfarin works. Some natural health products and other medicines can make warfarin work too well. That can raise the risk of bleeding. If you drink a lot of alcohol, that may raise your INR. And severe diarrhea or vomiting can also raise your INR.
The best way to lower your INR will depend on several things. In some cases, the doctor may have you stop taking warfarin for a few days. You may also be given other medicines to take.
You will need to be tested often to make sure your INR level is going down. You will also need to watch for signs of bleeding.
The doctor has checked you carefully, but problems can develop later. If you notice any problems or new symptoms, get medical treatment right away.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Call 911 anytime you think you may need emergency care. For example, call if:
Call your doctor or nurse call line now or seek immediate medical care if:
Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:
Go to https://www.healthwise.net/patientEd
Enter C178 in the search box to learn more about "High INR Test Result: Care Instructions".
Current as of: September 21, 2016
Adam Husney, MD - Family Medicine
& Martin J. Gabica, MD - Family Medicine & E. Gregory Thompson, MD - Internal Medicine & A. Evan Eyler, MD, MPH - Family Medicine, Psychiatry
©2006-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.